Alert archive / North Dakota / Wind Advisories in 2020

Wind Advisory 40, NWS Bismarck, ND

December 1, 20204 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Dec 1, 2020, 1:36 AM MST for 4 counties in North Dakota. It took effect at Dec 1, 2020, 10:00 AM MST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 1, 2020, 1:36 AM MST (08:36 UTC)
In effect from
Dec 1, 2020, 10:00 AM MST
Expired
Dec 1, 2020, 4:22 PM MST
In force
6 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Bowman County, ND, Hettinger County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2941 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

329 
WWUS73 KBIS 010836
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
236 AM CST Tue Dec 1 2020

NDZ040-041-043-044-011645-
/O.NEW.KBIS.WI.Y.0040.201201T1700Z-201202T0000Z/
Slope-Hettinger-Bowman-Adams-
Including the cities of Marmarth, Mott, New England, Bowman, 
and Hettinger
136 AM MST Tue Dec 1 2020

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON...

* WHAT...Northwest winds 30 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Slope, Hettinger, Bowman and Adams Counties.

* WHEN...From 10 AM this morning to 5 PM MST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. Small
  tree limbs could be blown down.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MJ
5 follow-up statements
513 
WWUS73 KBIS 011200
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
600 AM CST Tue Dec 1 2020

NDZ040-041-043-044-012000-
/O.CON.KBIS.WI.Y.0040.201201T1700Z-201202T0000Z/
Slope-Hettinger-Bowman-Adams-
Including the cities of Marmarth, Mott, New England, Bowman, 
and Hettinger
500 AM MST Tue Dec 1 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
5 PM MST THIS AFTERNOON...

* WHAT...Northwest winds 30 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Slope, Hettinger, Bowman and Adams Counties.

* WHEN...From 10 AM this morning to 5 PM MST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Small tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MJ
936 
WWUS73 KBIS 011543
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
943 AM CST Tue Dec 1 2020

NDZ040-041-043-044-012345-
/O.CON.KBIS.WI.Y.0040.201201T1700Z-201202T0000Z/
Slope-Hettinger-Bowman-Adams-
Including the cities of Marmarth, Mott, New England, Bowman, 
and Hettinger
843 AM MST Tue Dec 1 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM MST THIS MORNING TO
5 PM MST THIS AFTERNOON...

* WHAT...Northwest winds 30 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Slope, Hettinger, Bowman, and Adams Counties.

* WHEN...From 10 AM this morning to 5 PM MST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Small tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Hollan
628 
WWUS73 KBIS 011821
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1221 PM CST Tue Dec 1 2020

NDZ040-041-043-044-020000-
/O.CON.KBIS.WI.Y.0040.000000T0000Z-201202T0000Z/
Slope-Hettinger-Bowman-Adams-
Including the cities of Marmarth, Mott, New England, Bowman, 
and Hettinger
1121 AM MST Tue Dec 1 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...Northwest winds 30 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Slope, Hettinger, Bowman, and Adams Counties.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Small tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Hollan
953 
WWUS73 KBIS 012029
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
229 PM CST Tue Dec 1 2020

NDZ040-041-043-044-020000-
/O.CON.KBIS.WI.Y.0040.000000T0000Z-201202T0000Z/
Slope-Hettinger-Bowman-Adams-
Including the cities of Marmarth, Mott, New England, Bowman, 
and Hettinger
129 PM MST Tue Dec 1 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...Northwest winds 30 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Slope, Hettinger, Bowman, and Adams Counties.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Small tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Hollan
569 
WWUS73 KBIS 012322
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
522 PM CST Tue Dec 1 2020

NDZ040-041-043-044-020030-
/O.CAN.KBIS.WI.Y.0040.000000T0000Z-201202T0000Z/
Slope-Hettinger-Bowman-Adams-
Including the cities of Marmarth, Mott, New England, Bowman, 
and Hettinger
422 PM MST Tue Dec 1 2020

...WIND ADVISORY IS CANCELLED...

Winds will taper off across southwest North Dakota over the next
few hours. Therefore, the wind advisory will be allowed to expire. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Nov 30, 10:47 PM MST, 2 hours 49 minutes earlier.

Area forecast discussion, Nov 30, 10:47 PM MST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1147 PM CST Mon Nov 30 2020

.UPDATE...
Issued at 1147 PM CST Mon Nov 30 2020

Overnight lows from previous update still look okay, so no major
changes with this update, just blended in the latest observations.

UPDATE Issued at 948 PM CST Mon Nov 30 2020

Overall, we lowered the minimum temperatures tonight about 2 to 3
degrees across the region. With dry air in place and only thin
clouds west we will probably radiate a bit more. Otherwise
current forecast looks ok.

UPDATE Issued at 600 PM CST Mon Nov 30 2020

A major downstream eastern CONUS upper low will block most of the
western energy from moving very far east over the next few days,
shunting the energy into the southwest US. The result should be
air piling up into a narrow negatively tilted upper ridge over
the Northern Rockies into Montana. This upper ridge will
eventually flop over into the Northern Plains by the end of the
week as teh southwest upper low slides slowly east.

While the southwest US gets the cool upper low, the Northern
Plains region will continue to be above normal and generally dry,
with just a brief shot of some light snow Tuesday night west.

Tonight, we expect mainly clear skies in the evening, with
increasing clouds west late. Temperatures will be a little bit of
a challenge, as the air is again dry with early radiational
cooling. For now we will continue to monitor the low temperatures
tonight, and see if we need to lower them later. Current forecast
looks ok.

&&

.SHORT TERM...(Today through Tuesday night)

Issued at 220 PM CST Mon Nov 30 2020

Forecast highlights in the short term period will be resultant
weather expected with an upper low and associated cold front
Tuesday through early Wednesday.

Currently, shortwave upper level ridge axis over the
western/central Dakotas, with a potent S/WV trough moving east
towards the Montana Rockies. WAA ahead of the upper ridge
overspreading the Northern Plains this afternoon. Coupled with a
west/southwest mixing wind and plenty of sunshine, this has
resulted in mild temperatures today well into the 40s most areas
along with a few lower 50s.

Upper level ridge continues east tonight into the eastern
Dakotas. The S/WV trough morphs into a closed low as it propagates
east into eastern Montana, and will push a surface trough into the
central Dakotas by 12Z Tuesday morning. Continued WAA, some upper
clouds, and a better mixing wind tonight ahead of the trough will
keep temperatures milder, from the teens east to mid/upper 20s
west.

The eastern MT low moves south into the southern Rockies Tue, as
a northern stream upper level low over Saskatchewan early Tuesday
morning drops slowly southward to the International Border during
the day Tuesday. The northern stream low will drive a strong cold
front across North Dakota during the morning and afternoon. Gusty
northwest winds can be expected along to behind the frontal
passage, though sub- advisory criteria with at most 30-35 kts
within the mixed layer. Best pressure rises occur Tue AM across
eastern Montana and far western ND, where we could see a few
stronger gusts to near 45 mph. Atmospheric profiles suggest
limited moisture with the FROPA, so right now only expecting an
increase in low/mid clouds and no precipitation through Tue
afternoon.

The upper low drops south across western ND Tuesday night. Models
in fair agreement this will be our best window for some light
precipiation across the west underneath the low, with a saturated
atmosphere from near the surface upwards to 500mb. A few tenths
of snow accumulation possible. Farther east, less moisture and
lift to work with so kept it dry, though wouldn't rule out a few
flurries.

.LONG TERM...(Wednesday through Monday)

Issued at 220 PM CST Mon Nov 30 2020

Upper level low continues to push south on Wednesday, eventually
merging with another upper low across the Southern plains
Wednesday night/Thursday. Surface high pressure will dry things
out for our region on Wednesday, though it remains cooler with
highs from the upper 20s to low 30s.

Strong upper level high pressure rebuilds across the Western
CONUS later in the week, bringing milder air back into the Dakotas
and dry weather through next weekend. Models hinting at areas of
low pressure trying to break down the ridge late in the period,
but as of now all indications show dry and mild through early next
week, then possibly a pattern change later next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1147 PM CST Mon Nov 30 2020

A cold front is expected to move into western North Dakota Tuesday
morning, bringing gusty northwest winds and some low VFR to MVFR
ceilings. Slight chance of snow in western North Dakota after 00Z,
but not enough confidence to include in the TAF with this update.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...MJ
SHORT TERM...NH
LONG TERM...NH
AVIATION...MJ
Hazardous weather outlook, Nov 30, 10:46 PM MST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1146 PM CST Mon Nov 30 2020

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020600-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1146 PM CST Mon Nov 30 2020 /1046 PM MST Mon Nov 30 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MJ

Nearby

Wind Advisories in North Dakota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.